Kansas, 2020

Hail and Damaging Wind in Kansas, July 2, 2020

July 2, 2020 · NWS DDC · 5 events in 2 counties and zones

Continued pattern from day before with another shortwave trough pushing across the CWA with a leeside trough near the Colorado state line initiating storms late in the evening before sunset. Hail and wind were the main threats with decent DCAPE and CAPE values coupled with a moderate shear environment allowing for hail size up to the size of golf balls being reported along with wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Continued pattern from day before with another shortwave trough pushing across the CWA with a leeside trough near the Colorado state line initiating storms late in the evening before sunset. Hail and wind were the main threats with decent DCAPE and CAPE values coupled with a moderate shear environment allowing for hail size up to the size of golf balls being reported along with wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 2, 2:19 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 2, 2:19 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
319 PM CDT Thu Jul 2 2020

...Updated short and long term sections...

.SHORT TERM...(This evening through Friday)
Issued at 318 PM CDT Thu Jul 2 2020

Scattered thunderstorms are expected this afternoon into this
evening as the atmosphere becomes very unstable with ample
moisture at the surface. The strongest storms will be capable of
producing large hail and damaging winds. Winds will generally be
from the east to southeast. Any storms that do form should move
east our of our area overnight leading to decreasing cloudiness.
Winds will also become light and variable. It should be dry
tomorrow morning with another chance of thunderstorms in the late
afternoon to evening as the same conditions repeat. Winds will
generally be from the southeast with increasing cloudiness. As
for temperatures, lows tonight will range from the lower 60s
across west central Kansas to around 70 degrees across south
central Kansas. Highs tomorrow look to range from the low 90s
along the I-70 corridor to upper 90s along the KS/OK border.

.LONG TERM...(Friday night through Thursday)
Issued at 318 PM CDT Thu Jul 2 2020

Weak disturbances will continue to move through the area this
weekend into the early part of next week and trigger a few storms
to form during peak heating. Any storms that do form should
dissipate as they trek eastward overnight. Otherwise expect hot
conditions to continue. A drier pattern sets up by mid week. Winds
through the long term look to generally be form the south to
southeast. As for temperatures, highs look to reach into the 90s
with lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1222 PM CDT Thu Jul 2 2020

A few thunderstorms are expected to form this afternoon and may
affect the DDC/GCK terminals first then LBL/HYS later in the
afternoon. Any storms that do form should dissipate overnight with
VFR conditions afterwards. Winds will generally be from the
southeast through this evening becoming light and variable
overnight into tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  95  67  92 /  40  10  20  20
GCK  66  95  66  93 /  30  20  20  30
EHA  66  97  66  93 /  10  20  30  30
LBL  66  97  66  95 /  10  20  30  20
HYS  68  93  68  92 /  30  10  20  20
P28  70  96  70  93 /  50  10  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 2, 4:29 AM CST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
529 AM CDT Thu Jul 2 2020

KSZ030-031-043>046-061>066-074>081-084>090-031030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
529 AM CDT Thu Jul 2 2020 /429 AM MDT Thu Jul 2 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Scattered thunderstorms will develop mid to late afternoon. A few of those
storms may become severe anywhere across southwest and west central
Kansas. The strongest storm today could become a supercell, capable of
70 mph winds and hail two inches in diameter or larger. Dangerous cloud
to ground lightning is a hazard with all thunderstorms!

Day 1 Hazards
-------------
* Large Hail: Limited risk
* Damaging Thunderstorm Wind: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------
Thunderstorms are in the forecast through early next week as low and
mid level moisture will remain fairly high. The wind shear will weaken over
the weekend and early next week, therefore the probability of severe weather
will be rather limited.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Limited risk

* Wednesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 2, 3:50 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
450 PM CDT Thu Jul 2 2020

KSZ043-022230-
Scott KS-
450 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 530 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shallow Water, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scott City, Shallow Water, Grigston and Manning.

LAT...LON 3829 10069 3827 10097 3864 10107 3866 10069
TIME...MOT...LOC 2149Z 175DEG 16KT 3836 10087

SPRINGER
Special weather statement, Jul 2, 3:58 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
458 PM CDT Thu Jul 2 2020

KSZ061-074-022245-
Stanton KS-Hamilton KS-
458 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND NORTHERN STANTON
COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

At 458 PM CDT/358 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles south of Towner to
12 miles north of Manter. Movement was east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms. Areas
of blowing dust are possible.

Locations impacted include...
Syracuse and Coolidge.

LAT...LON 3826 10204 3826 10161 3759 10156 3757 10201
      3785 10204
TIME...MOT...LOC 2158Z 272DEG 22KT 3832 10203 3769 10196

TURNER
Special weather statement, Jul 2, 4:07 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
507 PM CDT Thu Jul 2 2020

KSZ074-084-022245-
Stanton KS-Morton KS-
507 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND
SOUTHWESTERN STANTON COUNTIES UNTIL 545 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Richfield, moving northwest at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
The Saunders Elevator.

LAT...LON 3750 10204 3727 10182 3715 10198 3719 10204
TIME...MOT...LOC 2207Z 134DEG 11KT 3727 10197

SPRINGER

The radar

The Goodland radar (KGLD), 114 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
July 2, 4:30 PM CST
Where
Scott County, 6.78 mi NNW of Manning
Measured
1 in hail
Reported by
Public
Coordinates
38.640, -100.770

Hail, Scott

When
July 2, 4:44 PM CST
Where
Scott County, 1.28 mi WNW of Sandon
Measured
1 in hail
Reported by
Public
Coordinates
38.540, -100.800

Hail, Scott

When
July 2, 5:05 PM CST
Where
Scott County, 2.82 mi N of Sandon
Measured
1.75 in hail
Reported by
Public
Coordinates
38.570, -100.790

Hail, Scott

When
July 2, 5:16 PM CST
Where
Scott County, 2.76 mi N of Sandon
Measured
1.75 in hail
Reported by
Public
Coordinates
38.570, -100.780

Thunderstorm Wind, Stevens

When
July 2, 5:34 PM CST
Where
Stevens County, 6.18 mi NE of Hugoton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.250, -101.280

Tree limbs 2 to 3 inches in diameter were blown down by the high wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913887, 913888, 913889, 913890, 913891.